Alert archive / California / Frost Advisories in 2011

Frost Advisory 2, NWS San Francisco Bay Area, CA

November 4, 20115 counties in California

NWS San Francisco Bay Area, CA issued this frost advisory at Nov 4, 2011, 12:34 PM PDT for 5 counties in California. It took effect at Nov 5, 2011, 1:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 4, 2011, 12:34 PM PDT (19:34 UTC)
In effect from
Nov 5, 2011, 1:00 AM PDT
Expired
Nov 5, 2011, 9:00 AM PDT
In force
8 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 50 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 7.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2011-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2011-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

841 
WWUS76 KMTR 041934
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1234 PM PDT FRI NOV 4 2011

...FREEZING TEMPERATURES EXPECTED TONIGHT FOR INLAND VALLEY
LOCATIONS...

.A COLD AIR MASS HAS SETTLED OVER THE REGION AND WILL PRODUCE NEAR
FREEZING TO BELOW FREEZING TEMPERATURES OVERNIGHT. THE NEXT
WEATHER SYSTEM WILL BEGIN TO SPREAD CLOUDS ACROSS THE SKY LATE
TONIGHT. HOWEVER...THESE CLOUDS WILL NOT BE ENOUGH TO KEEP
TEMPERATURES FROM DROPPING TO FREEZING. 

CAZ506-050345-
/O.NEW.KMTR.FR.Y.0002.111105T0800Z-111105T1600Z/
NORTH BAY INTERIOR VALLEYS-
1234 PM PDT FRI NOV 4 2011

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PDT SATURDAY. 

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE UPPER 20S TO LOWER
  30S IN MOST INLAND VALLEY LOCATIONS TONIGHT.

* IMPACTS...AT LEAST TWO HOURS OF FREEZING TEMPERATURES BETWEEN 28
  AND 32 DEGREES CAN BE EXPECTED TONIGHT. THEREFORE...SENSITIVE
  CROPS...PLANTS AND ANIMALS ARE VULNERABLE ANIMALS. IF POSSIBLE
  MOVE SENSITIVE OUTDOOR PLANTS AND ANIMALS INSIDE. SENSITIVE
  OUTDOOR PLANTS MAY BE AFFECTED IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE.

&&

$$

CAZ528-050345-
/O.NEW.KMTR.FR.Y.0002.111105T0800Z-111105T1600Z/
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
1234 PM PDT FRI NOV 4 2011

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PDT SATURDAY. 

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE UPPER 20S TO
  LOWER 30S IN MOST INLAND VALLEY LOCATIONS TONIGHT.

* IMPACTS...AT LEAST TWO HOURS OF FREEZING TEMPERATURES BETWEEN 28
  AND 32 DEGREES CAN BE EXPECTED TONIGHT. THEREFORE...SENSITIVE
  CROPS...PLANTS AND ANIMALS ARE VULNERABLE ANIMALS. IF POSSIBLE
  MOVE SENSITIVE OUTDOOR PLANTS AND ANIMALS INSIDE. SENSITIVE
  OUTDOOR PLANTS MAY BE AFFECTED IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE.

&&

$$

CAZ516-050345-
/O.NEW.KMTR.FR.Y.0002.111105T0800Z-111105T1600Z/
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
1234 PM PDT FRI NOV 4 2011

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PDT SATURDAY. 

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOWER TO MID 30S
  IN MOST VALLEY LOCATIONS TONIGHT.

* IMPACTS...AT LEAST TWO HOURS OF FREEZING TEMPERATURES BETWEEN
  30 AND 32 DEGREES CAN BE EXPECTED TONIGHT. THEREFORE...SENSITIVE
  CROPS...PLANTS AND ANIMALS ARE VULNERABLE ANIMALS. IF POSSIBLE
  MOVE SENSITIVE OUTDOOR PLANTS AND ANIMALS INSIDE. SENSITIVE
  OUTDOOR PLANTS MAY BE AFFECTED IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE.

&&

$$
EVANS
WEATHER.GOV/SANFRANCISCO
3 follow-up statements
575 
WWUS76 KMTR 050311
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
811 PM PDT FRI NOV 4 2011

...FROST EXPECTED TONIGHT FOR INLAND VALLEY LOCATIONS...

.A COLD AIR MASS HAS SETTLED OVER THE REGION AND TEMPERATURES ARE
FORECAST TO DROP TO AROUND FREEZING LATE TONIGHT IN THE COOLEST
INLAND VALLEYS. A WEATHER SYSTEM APPROACHING FROM THE NORTHWEST WILL
BEGIN TO SPREAD HIGH CLOUDS ACROSS THE AREA LATE TONIGHT.
HOWEVER...THESE CLOUDS ARE NOT EXPECTED TO PREVENT TEMPERATURES
FROM DROPPING TO FREEZING.

CAZ506-051600-
/O.CON.KMTR.FR.Y.0002.111105T0800Z-111105T1600Z/
NORTH BAY INTERIOR VALLEYS-
811 PM PDT FRI NOV 4 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
SATURDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
SATURDAY FOR THE NORTH BAY INTERIOR VALLEYS. 

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE UPPER 20S TO LOWER
  30S IN MOST INLAND VALLEY LOCATIONS TONIGHT. AT LEAST TWO HOURS
  OF FREEZING TEMPERATURES BETWEEN 28 AND 32 DEGREES CAN BE
  EXPECTED LATE TONIGHT AND EARLY SATURDAY MORNING.

* IMPACTS...FROST SENSITIVE PLANTS MAY AND CROPS MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. ACTION SHOULD BE
TAKEN TO PROTECT SENSITIVE OUTDOOR VEGETATION.

&&

$$

CAZ528-051600-
/O.CON.KMTR.FR.Y.0002.111105T0800Z-111105T1600Z/
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
811 PM PDT FRI NOV 4 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
SATURDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
SATURDAY FOR THE CENTRAL SALINAS VALLEY...THE HOLLISTER
VALLEY...AND THE CARMEL VALLEY.

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOWER 30S IN MOST
  INLAND VALLEY LOCATIONS TONIGHT. AT LEAST TWO HOURS OF FREEZING
  TEMPERATURES BETWEEN 30 AND 32 DEGREES CAN BE EXPECTED LATE
  TONIGHT AND EARLY SATURDAY MORNING.

* IMPACTS...FROST SENSITIVE PLANTS AND CROPS MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. ACTION SHOULD BE
TAKEN TO PROTECT SENSITIVE OUTDOOR VEGETATION.

&&

$$

CAZ516-051600-
/O.CON.KMTR.FR.Y.0002.111105T0800Z-111105T1600Z/
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
811 PM PDT FRI NOV 4 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
SATURDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
SATURDAY FOR THE SOUTHERN SALINAS VALLEY...ARROYO SECO AREA AND
LAKE SAN ANTONIO AREA. 

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOWER TO MID 30S
  IN MOST VALLEY LOCATIONS TONIGHT. AT LEAST TWO HOURS OF FREEZING
  TEMPERATURES BETWEEN 30 AND 32 DEGREES CAN BE EXPECTED LATE
  TONIGHT AND EARLY ON SATURDAY MORNING.

* IMPACTS...FROST SENSITIVE PLANTS AND CROPS MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. ACTION SHOULD BE
TAKEN TO PROTECT SENSITIVE OUTDOOR VEGETATION.

&&

$$

DYKEMA
452 
WWUS76 KMTR 051228
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
528 AM PDT SAT NOV 5 2011


CAZ506-051330-
/O.CAN.KMTR.FR.Y.0002.000000T0000Z-111105T1600Z/
NORTH BAY INTERIOR VALLEYS-
528 AM PDT SAT NOV 5 2011

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS CANCELLED THE
FROST ADVISORY FOR THE NORTH BAY INTERIOR VALLEYS.

AT 5 AM PDT...CLOUDS WERE INCREASING ACROSS THE AREA AND
TEMPERATURES WERE NO LONGER FALLING. PATCHY FROST IS STILL
POSSIBLE...BUT WIDESPREAD FREEZING TEMPERATURES ARE NO LONGER
EXPECTED.

$$

CAZ528-051600-
/O.CON.KMTR.FR.Y.0002.000000T0000Z-111105T1600Z/
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
528 AM PDT SAT NOV 5 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING FOR
THE SALINAS VALLEY...THE HOLLISTER VALLEY AND CARMEL VALLEY.

* TEMPERATURE...TEMPERATURES WILL HOLD NEARLY STEADY IN THE LOWER
  TO MID 30S IN MOST INLAND VALLEY LOCATIONS EARLY THIS MORNING.
  AT LEAST TWO HOURS OF TEMPERATURES BETWEEN 30 AND 35 DEGREES
  CAN BE EXPECTED EARLY SATURDAY MORNING.

* IMPACTS...FROST SENSITIVE PLANTS AND CROPS MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. ACTION SHOULD BE
TAKEN TO PROTECT SENSITIVE OUTDOOR VEGETATION.

&&

$$

CAZ516-051600-
/O.CON.KMTR.FR.Y.0002.000000T0000Z-111105T1600Z/
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
528 AM PDT SAT NOV 5 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING FOR
THE SOUTHERN SALINAS VALLEY...THE ARROYO SECO AREA...AND THE LAKE
SAN ANTONIO AREA.

* TEMPERATURE...TEMPERATURES WILL HOLD STEADY IN THE LOWER TO MID
  30S IN MOST VALLEY LOCATIONS EARLY THIS MORNING. AT LEAST TWO
  HOURS OF TEMPERATURES BETWEEN 30 AND 35 DEGREES CAN BE EXPECTED
  EARLY SATURDAY MORNING.

* IMPACTS...FROST SENSITIVE PLANTS AND CROPS MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. ACTION SHOULD BE
TAKEN TO PROTECT SENSITIVE OUTDOOR VEGETATION.

&&

$$

DYKEMA
822 
WWUS76 KMTR 051552
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
852 AM PDT SAT NOV 5 2011


CAZ528-051700-
/O.EXP.KMTR.FR.Y.0002.000000T0000Z-111105T1600Z/
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
852 AM PDT SAT NOV 5 2011

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

TEMPERATURES HAVE WARMED ABOVE FREEZING...THUS THE FROST ADVISORY
WILL BE ALLOWED TO EXPIRE AT 9 AM PDT THIS MORNING.


$$

CAZ516-051700-
/O.EXP.KMTR.FR.Y.0002.000000T0000Z-111105T1600Z/
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
852 AM PDT SAT NOV 5 2011

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

TEMPERATURES HAVE WARMED ABOVE FREEZING...THUS THE FROST ADVISORY
WILL BE ALLOWED TO EXPIRE AT 9 AM PDT THIS MORNING.



$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Nov 4, 11:06 AM PDT, 1 hour 28 minutes earlier.

Area forecast discussion, Nov 4, 11:06 AM PDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1106 AM PDT FRI NOV 4 2011

.DISCUSSION...AS OF 9:00 AM PDT FRIDAY...COLD AIR HAS MOVED OVER
THE AREA THIS MORNING WITH THE ENTIRE AIR MASS REPORTING BETWEEN
10 AND 15 DEGREES CELSIUS OF COOLING COMPARED TO
YESTERDAY...ACCORDING TO THE KOAK MORNING SOUNDING. ALSO...SHOWERS
CONTINUE OVER THE COASTAL WATERS SOUTH OF SAN FRANCISCO AND A FEW
SHOWERS LINGER OVER MONTEREY AND SAN BENITO COUNTIES. THE COLD
FRONT PRODUCED A FEW TENTHS OF AN INCH OF RAIN FOR MOST AREAS WITH
UP TO 1/2 INCH UNDER HEAVIER CELLS. THERE WAS EVEN SOME LIGHT SNOW
IN THE HIGHER TERRAIN. THE SHOWERS WILL BE ENDING TODAY AS THE
NEXT STORM SYSTEM MAKES IT WAY TOWARD CALIFORNIA FOR SATURDAY.

BETWEEN THE TWO STORM SYSTEMS THE SKY WILL BECOME MOSTLY CLEAR
ALLOWING THE COLD AIR MASS TO DROP TEMPERATURES OVERNIGHT TO NEAR
OR BELOW FREEZING IN WIND SHELTERED VALLEY LOCATIONS.
HOWEVER...THE NEXT SYSTEM IS ADVANCING QUICKLY TOWARD THE COAST
AND MAY PROVIDE ENOUGH CLOUD COVER THE OFFSET THE COLD AIR MASS.
THEREFORE...WILL HOLD OFF ON MAKING A DECISION TO ISSUE A FROST
ADVISORY UNTIL THIS AFTERNOON.

THE NEXT STORM SYSTEM IS A BIT MORE POWERFUL AND HAS MORE MOISTURE
WITH IT THAN YESTERDAY/S SYSTEM SO HIGHER RAINFALL AMOUNTS CAN BE
EXPECTED. THE SYSTEM WILL MOVE INTO THE AREA ON SATURDAY AND
LINGER INTO SUNDAY WITH THE BEST CHANCE FOR RAIN LATE SATURDAY
INTO SUNDAY MORNING.

&&

PREVIOUS DISCUSSION 0315...AS OF 3:15 AM PDT FRIDAY...RIDGING
WILL BRING DRY WEATHER TO THE DISTRICT THE FIRST PART OF NEXT
WEEK. AS HAS BEEN MENTIONED BY PREVIOUS FORECASTERS...THERE ARE
LARGE DIFFERENCES BETWEEN THE MODELS STARTING THE MIDDLE OF NEXT
WEEK...WITH THE DIFFERENCES CONTINUING THROUGH THE WEEK. THE
DIFFERENCES ARE HOW THE MODELS ARE HANDLING A PIECE OF ENERGY
SHEARING OFF FROM A TROUGH DROPPING OUT OF THE GULF OF ALASKA. FOR
NOW...JUST WENT WITH CHANCE POPS BUT THE EXTENDED PERIOD STARTING
MID WEEK IS A LOW CONFIDENCE FORECAST AT THIS TIME.

&&

.MARINE...AS OF 4:35 AM PDT FRIDAY...LARGE STEEP NORTHWEST SWELL
WILL MOVE TOWARDS THE CENTRAL CALIFORNIA COAST TODAY. SEAS WILL
BUILD TO 10 TO 14 FEET WITH A DOMINANT PERIOD OF 14 SECONDS. THESE
STEEP SEAS WILL BE HAZARDOUS TO MARINERS AND WILL ALSO RESULT IN A
HEIGHTENED RISK OF SNEAKER WAVES AT MONASTERY BEACH AND ALONG THE
BIG SUR COASTLINE. FISHERMAN ARE URGED TO STAY OFF OF THE ROCKS
WHILE FISHING OR RUN THE RISK OF BEING WASHED INTO THE OCEAN BY A
SNEAKER WAVE. BEACH GOERS SHOULD NEVER TURN THEIR BACK TO THE
OCEAN AND SHOULD USE EXTREME CAUTION WHILE USING STEEPER BEACHES
SUCH AS MONASTERY BEACH WHICH IS LOCATED JUST SOUTH OF CARMEL.

&&

.AVIATION...AS OF 11:00 AM PDT FRIDAY...SHOWERS HAVE MOSTLY MOVED
OUT OF THE AREA AND CIGS ARE STARTING TO CLEAR. SKIES WILL STAY
VFR THE REST OF THE PERIOD. WINDS ARE LIGHT AT THIS HOUR BUT WILL
INCREASE OUT OF THE WEST THIS AFTERNOON...STRONGEST NEAR THE
COAST. HIGH CLOUDS AHEAD OF THE NEXT FRONT ARE EXPECTED TO ENTER
THE AREA LATE TONIGHT.

VICINITY OF KSFO...SCT TO BKN DECK AT 3000 TO CLEAR SHORTLY AS THE
AREA OF CLOUDS MOVES SOUTH. WEST WINDS INCREASE THIS AFTERNOON
WITH GUSTS INTO THE TWENTIES.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...MID LEVEL CLOUDS GRADUALLY CLEARING
THIS AFTERNOON. WEST WINDS THIS AFTERNOON 10 TO 15 KTS.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...SCA...PIGEON PT TO PT PINOS 0-10 NM FROM 11 AM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM FROM 11 AM
             SCA...PT ARENA TO PT REYES 0-10 NM
             SCA...PT REYES TO PIGEON PT 0-10 NM
             SCA...PT ARENA TO PIGEON PT 10-60 NM
             SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
             SCA...ROUGH BAR ADVISORY FOR SF BAR

&&

PUBLIC FORECAST: EVANS/STROBIN
AVIATION/MARINE: AC

Nearby

Frost Advisories in California, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.